Foundations of Computational Mathematics

, Volume 1, Issue 3, pp 229-254

First online:

Generalization of Primal—Dual Interior-Point Methods to Convex Optimization Problems in Conic Form

  • Levent TunçelAffiliated withDepartment of Combinatorics and Optimization Faculty of Mathematics University of Waterloo Waterloo, Ontario N2L 3G1, Canada

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We generalize primal—dual interior-point methods for linear programming (LP) problems to the convex optimization problems in conic form. Previously, the most comprehensive theory of symmetric primal—dual interior-point algorithms was given by Nesterov and Todd for feasible regions expressed as the intersection of a symmetric cone with an affine subspace. In our setting, we allow an arbitrary convex cone in place of the symmetric cone. Even though some of the impressive properties attained by Nesterov—Todd algorithms are impossible in this general setting of convex optimization problems, we show that essentially all primal—dual interior-point algorithms for LP can be extended easily to the general setting. We provide three frameworks for primal—dual algorithms, each framework corresponding to a different level of sophistication in the algorithms. As the level of sophistication increases, we demand better formulations of the feasible solution sets. Our algorithms, in return, attain provably better theoretical properties. We also make a very strong connection to quasi-Newton methods by expressing the square of the symmetric primal—dual linear transformation (the so-called scaling) as a quasi-Newton update in the case of the least sophisticated framework.

Key words

Convex optimization Interior-point method Primal—dual algorithms Self-concordant barriers Quasi-Newton updates Symmetric cones Polynomial iteration-complexity Variable metric methods

AMS Classification

90C51 90C22 90C25 90C60 90C05 65Y20 52A41 49M37 90C30